A study examining stimulant use among children and adolescents found an association between stimulants and sudden unexplained death in youth with no evidence of pre-existing heart disease. The finding draws attention to the potential risks of stimulant medication, according to the study's authors; an accompanying editorial notes that the rarity of sudden unexplained death and the lack of long-term data on the effectiveness of these medications for reducing other health risks make a full benefit/risk assessment difficult.
Stimulant medications are widely used to treat children with attention deficit hyperactivity disorder (ADHD). The medications help reduce hyperactivity and impulsivity and improve the ability of affected children to focus and learn. Research has shown that stimulants can also have effects on the cardiovascular system, for example, raising blood pressure and heart rate. There have also been reports of sudden deaths in children receiving the medications, prompting the U.S. Food and Drug Administration (FDA) to direct drug manufacturers to inform consumers of possible risks of stimulant medications in children and adolescents with known pre-existing heart problems. In order to assess the association between stimulants and risk of death in young people, the National Institute of Mental Health and the FDA jointly funded a study looking at records of children and adolescents who died suddenly and unexpectedly.
Madelyn Gould, Ph.D., and colleagues at Columbia University College of Physicians & Surgeons and the New York State Psychiatric Institute identified 564 children and adolescents who had died suddenly for unexplained reasons. These youth had no known structural heart defects or other co-existing physical disorders known or suspected to be associated with sudden death. Each of these young people was then matched with a comparison young person who had also died suddenly, but in a motor vehicle accident. Information from family, medical, and autopsy records were systematically reviewed. The results revealed that stimulants were used by 10 of the young people whose deaths were unexplained and by 2 who died in crashes. (The stimulant found in each case was methylphenidate [Ritalin]. This study examined deaths that occurred between 1985 and 1996, before mixed amphetamine preparations [Adderall] became commonly used).
Because sudden death is extremely rare in childhood, randomized controlled studiesâ€”the ideal approach to studying health effects in populationsâ€”cannot be conducted to investigate such events. The authors employed a case-control design in which child or adolescent with the condition of interestâ€”in this case sudden unexplained deathâ€”was matched with someone who died suddenly as a passenger in a motor vehicle accident. Using this approach, the authors were able to control for many relevant factors other than those being studied, such as asthma and other conditions associated with sudden death, although it was not possible to control for all potentially confounding factors.
According to the authors, the results of this study draw attention to concerns that stimulant medications increase the risk of sudden unexplained death in children and adolescents. The accompanying editorial, by coauthors Benedetto Vitiello, M.D. and Kenneth Towbin, M.D., both at NIMH, points out that the study, though rigorous in its approach, could not provide information on whether ADHD itself could increase the risk of sudden death, given its association with high-risk behaviors such as substance abuse.
The editorial went on to note that while randomized prospective studies are not practicalâ€”given the large numbers of subjects needed to detect such rare eventsâ€”additional case/control studies would still be informative. In addition, research to improve screening methods for heart conditions that raise the risk of sudden death is essential.
Finally, the editorial notes that "1) sudden unexplained death is a rare event, 2) this is only the first such study, 3) it relies on small numbers, and 4) it is not possible to quantify the risk beyond estimating that it is very small."
Gould, M.S., Walsh, T., Munfakh, J.L., Kleinman, M., Duan, N., Olfson, M., Greenhill, L, and Cooper, T. Sudden death and use of stimulant medications in youth. American Journal of Psychiatry AIA:1-10, 2009.
Vitiello, B. and Towbin, K. Stimulant treatment of ADHD and risk of sudden death in children. American Journal of Psychiatry AIA:1-10, 2009.